View Full Version : Hair Loss and Dandruff After Stoping Prednisone
27th November 2011, 02:21 PM
In June of this year Sasha was diagnosed with IVDD. We did not have the money to have extensive tests or surgery so we decided to treat her with Prednisone for as long as we could to see what would happen. Well, nothing short of a miracle happened. We kept lowering her dosage until she was on 5 mg every other day and in October she was weaned off and she is fine! She is back to her normal self! I suspect that she really doesn't have IVDD after all and that she may have had meningitis based on her symptoms and her response to the Prednisone. Now that she is off the Prednisone, she has been losing her hair. She also has terrible dandruff all of the sudden. The dandruff started after I gave her a bath on November 19th ( a week ago). She has absolutely no hair on her belly. I started giving her 1000 mg of a pharmaceutical grade fish oil. She is on Wellness dry and canned dog foods.
Has anyone's Cav experienced hair loss after long term treatment with Prednisone? I'm wondering if she now has a thyroid problem. I am making an appt tomorrow to see our vet; however, I was wondering what others have experienced.
Love my Cavaliers
27th November 2011, 04:31 PM
Riley has been on 5 mg prednisone for over three years for SM. About six months after starting it, she lost all her belly fur and the hair on her tail. At that time I was giving her 1000mg of fish oil with Omega 3 every day. I switched her to 1000 mg of wild, deep sea salmon oil and her belly fur grew back - even thicker than before , but sadly, her tail fur has not, and now probably never will. She also had terrible dandruff which has disappeared with the salmon oil. I don't know why the salmon oil made a difference, but it was amazing. I get it at my local pet store , but the brand I use is from www.WholisticPetOrganics.com (http://www.WholisticPetOrganics.com) Riley is also on Wellness dry food. i wish I could remember how long it took for it to grow back, but it was a while ago. All I know is that other than her tail, her fur is great now, very thick and soft. The dandruff did take a long time to go away. Good luck.
26th August 2012, 10:45 PM
Our 3 year old, Jasper has been on Prednisone since February of this year as he was prescribed the drug as part of a regime to treat Immune Mediated Polyarthritis.His dosage has been reduced over the last 8 weeks or so and all he is now still receiving is Cyclosporine and Denamarine as the Prednisone course completed earlier this week.His coat and skin condition are poor with all new growth being blonde ( Jasper is a Ruby ) and his skin now being very flaky. His growth on shaved areas is poor and he's lost all the lustre from his coatThat said, he is incredibly well and has been on a 7 mile hike today, wagging his tail constantly. He's now asleep at my side as I type this.He is due back for a check up in 2 weeks and I will check out his treatment options and then report back once there is an improvement. I know that it can take several months to a year for a full coat recovery after prolonged steroid use. Hopefully, in 2013, he looks like his old selfRegardsPat
Powered by vBulletin® Version 4.2.1 Copyright © 2017 vBulletin Solutions, Inc. All rights reserved.